Discussions that mention zonegran

Epilepsy board


Hello everyone,
I was put on a low dose of Zonegran back in march following a seizure that occured during a lupus flare. Ever since then , I have noticed that I am constantly irritable and angry with friends/family in addition to having great difficult concentrating. I couldnt figure out what was causing this for the longest time but recently, my rheumatologist suggested this drug might be the cause.

Has anyone else who has taken this experience these kinds of symtpoms? If so, how do you deal with it exactly? I am almost tempted to ween of the drug myself since the doctors generally agree my seizures were lupus related, but I have been told that weening this drug can itself cause seizures.

Please Help! I hate being upset and angry all the time!

Thanks
I was put on Zonegran last week after just being diagnosed with E by the doctor at the Hospital. I took it for the one week and felt like i had a real hard time concentrating (just started calculus in summer class!). I was only on a low dose (50mg) and only for one week but i definately noticed side effects (cloudy head?). Anyway i went to a different neuro 2 days ago and he told me to immediately get off Zonegran. He said it was really a bad med that wasnt very popular in the Neuro community. He said it definately makes people stupid. He put me on Lamictal instead (he said this one was teh best for women who plan to get pregnant one day as it safer for the repo organs?) ... anyway... hope this helps you a little. IM still trying to figure out what im doing with all these meds and im hoping taht Lamictal works for me. I never noticed an irritablity but my head already seem clearer. :)
I was put on zonegran the end of January. Three days after starting it I had the worst seizure I had ever had. The longer I was on it the worse I was getting including irritable, trouble concentrating, trouble remembering things, tired, worn out, trouble sleeping and went from having 1 or 2 seizures a month to averaging 20 seizures a week. I did some research on zonegran on several websites including webmd.com and found information suggesting I should stop taking zonegran. I tried to talk to my doctor about it but she wouldn't return my phone calls. I was also trying to do college at the time and was struggling. I decided to quit taking zonegran by lowering my dosage gradually and have been much better since. I have gone down to only having a couple seizures a week, being able to concentrate normally, remembering things much easier, sleeping a lot better, and having a lot more energy.
Geez, the more I hear about this drug the more concerned I get.

Quote from cardshark:
I was put on zonegran the end of January. Three days after starting it I had the worst seizure I had ever had. The longer I was on it the worse I was getting including irritable, trouble concentrating, trouble remembering things, tired, worn out, trouble sleeping and went from having 1 or 2 seizures a month to averaging 20 seizures a week. I did some research on zonegran on several websites including webmd.com and found information suggesting I should stop taking zonegran. I tried to talk to my doctor about it but she wouldn't return my phone calls. I was also trying to do college at the time and was struggling.

I am actually having a lot of the same symptoms, although I assumed it was from my Lupus. How exactly did you taper this medication? From what I understand it has to be done gradually to avoid causing seizures.
I was up to three 100mg capsules at night and I lowered it one capsule every 2-3 weeks.

I have been on Lamictal for about 7 years now and have had very few side effects from it. It is the first medication I was put on for the epilepsy and I was put on it instead of a different one becuase it usually has very few side effects. The only problems I had were when I increased the dosage to much; I was nauseous, sleepy, and dizzy so I was only able to up it 12.5mg at a time.

The only reason I was put on zonegran is because I maxed out on the Lamictal and my seizures still weren't controlled. I have been on all but 2 medications that they use to treat the seizures I have and zonegran was the last one I tried and by far had the worst side effects of any I have ever had.